Revista Matemática Iberoamericana

Local Fatou theorem and the density of energy on manifolds of negative curvature

Frédéric Mouton

Full-text: Open access


Let $u$ be a harmonic function on a complete simply connected manifold $M$ whose sectional curvatures are bounded between two negative constants. It is proved here a pointwise criterion of non-tangential convergence for points of the geometric boundary: the finiteness of the density of energy, which is the geometric analogue of the density of the area integral in the Euclidean half-space.

Article information

Rev. Mat. Iberoamericana, Volume 23, Number 1 (2007), 1-16.

First available in Project Euclid: 1 June 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 31C12: Potential theory on Riemannian manifolds [See also 53C20; for Hodge theory, see 58A14] 31C35: Martin boundary theory [See also 60J50] 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60] 60J45: Probabilistic potential theory [See also 31Cxx, 31D05]

harmonic functions Fatou type theorems area integral negative curvature Brownian motion


Mouton, Frédéric. Local Fatou theorem and the density of energy on manifolds of negative curvature. Rev. Mat. Iberoamericana 23 (2007), no. 1, 1--16.

Export citation


  • Ancona, A.: Negatively curved manifolds, elliptic operators and the Martin boundary. Ann. of Math. (2) 125 (1987), 495-536.
  • Ancona, A.: Théorie du potentiel sur les graphes et les variétés. In École d'été de Probabilités de Saint-Flour XVIII-1988, 1-112. Lecture Notes in Math. 1427. Springer, Berlin, 1990.
  • Anderson, M. T. and Schoen, R.: Positive harmonic functions on complete manifolds of negative curvature. Ann. of Math. (2) 121 (1985), 429-461.
  • Arai, H.: Boundary behavior of functions on complete manifolds of negative curvature. Tohoku Math. J. (2) 41 (1989), 307-319.
  • Arai, H.: Hardy spaces, Carleson measures and a gradient estimate for the harmonic functions on negatively curved manifolds. In Taniguchi Conference on Mathematics Nara '98, 1-49. Adv. Stud. Pure Math. 31. Math. Soc. Japan, Tokyo, 2001.
  • Brossard, J.: Densité de l'intégrale d'aire dans $\R_+^n+1$ et limites non tangentielles. Invent. Math. 93 (1988), 297-308.
  • Carleson, L.: On the existence of boundary values for harmonic functions in several variables. Ark. Mat. 4 (1962), 393-399.
  • Cheng, S.-Y. and Yau, S.-T.: Differential equations on Riemannian manifolds and their geometric applications. Comm. Pure Appl. Math. 28 (1975), 333-354.
  • Cifuentes, P. and Korányi, A.: Admissible convergence in Cartan-Hadamard manifolds. J. Geom. Anal. 11 (2001), 233-239.
  • Doob, J. L.: Conditional brownian motion and the boundary limits of harmonic functions. Bull. Soc. Math. France 85 (1957), 431-458.
  • Fatou, P.: Séries trigonométriques et séries de Taylor. Acta Math. 30 (1906), 335-400.
  • Gundy, R.F. and Silverstein, M.L.: The density of the area integral in $\R_+^n+1$. Ann. Inst. Fourier (Grenoble) 35 (1985), 215-229.
  • Gundy, R. F.: The density of the area integral. In Conference on harmonic analysis in honor of Antoni Zygmund, vol. I, II (Chicago, Ill., 1981), 138-149. Wadsworth Math. Ser. Wadsworth, Belmont, CA, 1983.
  • Korányi, A. and Putz, R. B.: Local Fatou theorem and area theorem for symmetric spaces of rank one. Trans. Amer. Math. Soc. 224 (1976), 157-168.
  • Mouton, F.: Convergence non-tangentielle des fonctions harmoniques en courbure négative. PhD Thesis, Grenoble, 1994.
  • Mouton, F.: Comportement asymptotique des fonctions harmoniques en courbure négative. Comment. Math. Helv. 70 (1995), 475-505.
  • Mouton, F.: Comportement asymptotique des fonctions harmoniques sur les arbres. In Séminaire de Probabilités XXXIV, 353-373. Lecture Notes in Math. 1729. Springer, Berlin, 2000.
  • Prat, J.-J.: Étude asymptotique et convergence angulaire du mouvement brownien sur une variété à courbure négative. C. R. Acad. Sci. Paris Sér. A-B 280 (1975), A1539-A1542.
  • Sullivan, D.: The Dirichlet problem at infinity for a negatively curved manifold. J. Differential Geom. 18 (1983), 723-732.